question-icon

90 year old feeling dizzy, disoriented with high blood pressure. What should I do?

default
Posted on Thu, 15 Nov 2012
Question: Hi . My 90 year old father just had a slight episode of dizziness when he turned suddenly and seemed a liottle disoriented. I had him sit down and rest for 15 minutes and then took his blood pressure which was 139/119 with a pulse rate of 56 . He takes Avalide to control high blood pressure and was taking metoprolol which his doctor asvised stopping a few weeks ago since his pulse rate is always a little low. what should I do? He is cognizent and can answer questions and doesn't have any numbness or tingling.
doctor
Answered by Dr. Anantharamakrishnan (1 hour later)
Hi friend

Welcome to Health Care Magic
     There are several causes of dizziness – brain, ear and so on. Brain may not the prime suspect here - in the absence of numbness or tingling. So is ear, in the absence of tinnitus. Of course, they can not be excluded, but low in priority.
     In this situation, the priority is cardiovascular. Sudden turning movement precipitating this may point to blood vessels of the neck. A Doppler study or MRA of carotid and vertebral arteries for possible narrowing is in order. Cervical spondylosis (neck bone degeneration) commonly contributes.
     Shooting of BLOOD PRESSURE at that time could be reactive. It has to be checked again – and again – before modifying the medication. Blood pressure may need to be monitored for 24 hours (There are ambulatory monitors)
     Slow HEART RATE at that time could be the cause or consequence. When the pressure is high, the rate may be slow. Metoprolol can reduce the rate – but a few days are enough to clear it from the body. 24 to 48 hour ambulatory monitoring (Holter) is generally done to analyse hear rate. It will shed light on the role of heart rate and help in management. Sick Sinus Syndrome is a common cause for a low heart rate at this age.
     Avalide has a diuretic – we should check his electrolytes, especially POTASSIUM.

     The first thing to do in a situation like this is to make him LIE DOWN flat (Sitting is not enough). A flat posture increases blood supply to the brain. Steps should be taken to avoid injury.
     The next and most important step is to see his doctor – as soon as possible. He may need a battery of investigations – the aim is to prevent future episodes. Control of pressure and management of heart rate are in need.
     In the absence of associated morbidity, the prognosis looks good

Wishing him speedy recovery
God bless him
Take care
Good luck

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Anantharamakrishnan

Cardiologist

Practicing since :1966

Answered : 4505 Questions

premium_optimized

The User accepted the expert's answer

Share on
90 year old feeling dizzy, disoriented with high blood pressure. What should I do?

Hi friend

Welcome to Health Care Magic
     There are several causes of dizziness – brain, ear and so on. Brain may not the prime suspect here - in the absence of numbness or tingling. So is ear, in the absence of tinnitus. Of course, they can not be excluded, but low in priority.
     In this situation, the priority is cardiovascular. Sudden turning movement precipitating this may point to blood vessels of the neck. A Doppler study or MRA of carotid and vertebral arteries for possible narrowing is in order. Cervical spondylosis (neck bone degeneration) commonly contributes.
     Shooting of BLOOD PRESSURE at that time could be reactive. It has to be checked again – and again – before modifying the medication. Blood pressure may need to be monitored for 24 hours (There are ambulatory monitors)
     Slow HEART RATE at that time could be the cause or consequence. When the pressure is high, the rate may be slow. Metoprolol can reduce the rate – but a few days are enough to clear it from the body. 24 to 48 hour ambulatory monitoring (Holter) is generally done to analyse hear rate. It will shed light on the role of heart rate and help in management. Sick Sinus Syndrome is a common cause for a low heart rate at this age.
     Avalide has a diuretic – we should check his electrolytes, especially POTASSIUM.

     The first thing to do in a situation like this is to make him LIE DOWN flat (Sitting is not enough). A flat posture increases blood supply to the brain. Steps should be taken to avoid injury.
     The next and most important step is to see his doctor – as soon as possible. He may need a battery of investigations – the aim is to prevent future episodes. Control of pressure and management of heart rate are in need.
     In the absence of associated morbidity, the prognosis looks good

Wishing him speedy recovery
God bless him
Take care
Good luck